Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 April;170(2) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 April;170(2):147-51

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORTS  


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 April;170(2):147-51

Copyright © 2011 EDIZIONI MINERVA MEDICA

language: English

Acute, postoperative interferon-a-induced psychosis in the intensive care unit

Kaiser H. E. 1, Droege C. 2, Waddell D. 3, Rudich S. M. 4, Lisco S. J. 1

1 Department of Anesthesiology, University of Cincinnati College of Medicine, Cincinnati, OH, USA 2 Department of Pharmacy, University Hospital, UC Health, Cincinnati, OH, USA 3 College of Pharmacy, University of Cincinnati, Cincinnati, OH, USA 4 Department of Surgery, University of Cincinnati Collegeof Medicine, Cincinnati, OH, USA


PDF  


The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.

top of page

Publication History

Cite this article as

Corresponding author e-mail